Printer Friendly

AEDs strongly linked to SJS, toxic epidermal necrolysis.

ANTIEPILEPTIC DRUGS were found to be linked with almost ninefold increased odds for two adverse skin reactions, Steven-Johnson syndrome and toxic epidermal necrolysis, compared with non-AED medication classes in an analysis of data from the Food and Drug Administration Adverse Event Reporting System (FAERS).

Researchers at the University of Rhode Island College of Pharmacy in Kingston also found that six drugs within the antiepileptic drug (AED) class had a reporting odds ratio estimate of more than 20, compared with non-AEDs.

"Although several antiepileptic drugs have been associated with Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), the class effect and impact of other AEDs are not well described," Eric P. Borrelli, PharmD, and his colleagues reported in Epilepsia.

They examined rates of SJS and TEN for several AEDs using adverse event data from FAERS between July 2014 and December 2017. There were 198 adverse reaction reports related to AEDs, which was greater than any other drug class.

Overall, AEDs as a group had a reporting odds ratio risk estimate of 8.7 (95% confidence interval, 7.5-10.2), compared with non-AEDs. Similarly, the proportional reporting ratio was found to be 8.7 (95% CI, 7.5-10.2) in the AED group.

Within the class, the medications with the highest risk were zonisamide, rufinamide, and clorazepate, which had about 70-, 60-, and 56-fold higher odds for SJS and TEN, compared with all other medications. Other high-risk AEDs in the group included lamotrigine (odds ratio, 53.0), carbamazepine (OR, 24.5), and phenytoin (reporting OR, 26.3).

"Greater than 90% of SJS [and] TEN reactions associated with AEDs occur within the first 2 months of treatment initiation, although some AEDs have been associated with such reactions during long-term use," the researchers wrote.

They acknowledged that measures of prevalence and incidence could not be determined from these data since the number of patients taking AEDs is unknown.

"Increased awareness of this risk among both prescribers and patients, particularly variations in risk among different AEDs, along with education on early recognition of SJS [and] TEN signs [and] symptoms, may help mitigate the number and severity of these adverse events," they concluded.

The study was partially funded by the Department of Veterans Affairs. One author reported receiving research funding from Pfizer, Merck (Cubist), and The Medicines Company.

dermnews@mdedge.com

SOURCE: Borrelli EP et al. Epilepsia. 2018 Nov 5. doi: 10.1111/epi.14591.

BY CALEB RANS

FROM EPILEPSIA

COPYRIGHT 2019 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2019 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:CUTANEOUS DRUG REACTIONS; antiepileptic drug, Stevens-Johnson syndrome
Author:Rans, Caleb
Publication:Dermatology News
Geographic Code:1USA
Date:Jan 1, 2019
Words:404
Previous Article:Bullous impetigo.
Next Article:Skin rashes often accompany drug-induced liver injury.
Topics:

Terms of use | Privacy policy | Copyright © 2020 Farlex, Inc. | Feedback | For webmasters